Alert archive / South Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Columbia, SC

July 12, 2021Aiken County, South Carolina; Richmond County, Georgia

NWS Columbia, SC issued this special weather statement at Jul 12, 2021, 7:35 PM EDT for Aiken County, South Carolina; Richmond County, Georgia. It was in force for 40 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 12, 2021, 7:35 PM EDT (23:35 UTC)
Expired
Jul 12, 2021, 8:15 PM EDT
In force
40 min
Issued by
NWS Columbia, SC

Counties Richmond County, GA, Aiken County, SC

The radar

The Columbia radar (KCAE), 82 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 12, 7:51 PM EDTTSTM WND GST 466 Sse Augusta, GAASOS UNIT AT AUGUSTA BUSH FIELD MEASURED A PEAK WIND GUST OF 40 KNOTS (46 MPH) AT 1951 EDT (1851 EST).
Jul 12, 7:53 PM EDTHAIL 0.256 Sse Augusta, GANWS EMPLOYEE OBSERVED SMALL HAIL ON A WEBCAM LOCATED AT AUGUSTA GA BUSH FIELD. TIME ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 11.6 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2021-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1671 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2021-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1671 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
797 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

183 
WWUS82 KCAE 122335
SPSCAE

Special Weather Statement
National Weather Service Columbia SC
735 PM EDT Mon Jul 12 2021
 
GAZ064-065-077-SCZ030-035-130015-
Burke GA-Richmond GA-Columbia GA-Barnwell SC-Aiken SC-
735 PM EDT Mon Jul 12 2021

...Strong Thunderstorms Will Impact Portions of north central
Burke...Richmond...south central Columbia...north central Barnwell
and southwestern Aiken Counties Until 815 PM EDT....

At 734 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 7 miles east of New
Ellenton to near McBean, moving northwest at 20 mph.

  HAZARD...gusty winds 40 to 50 mph, pea sized hail and excessive 
           cloud to ground lightning.

  IMPACT...expect minor damage to tree limbs and blowing around of 
           light, unsecured objects. Minor hail damage to plants, 
           trees and crops is possible. Damage to windshields is 
           unlikely. All outdoor activities should cease. Move 
           indoors immediately.

Some locations in the path of these storms include...
Aiken, North Augusta, Grovetown, Aiken Mall, Fort Gordon, Augusta,
Clearwater, Belvedere, Hephzibah, Williston, New Ellenton, Jackson,
Glendale, South Augusta, Midtown, Summerville, Augusta Mall, Daniel
Field, Citizens Park and Augusta Regional Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move indoors immediately.  Excessive cloud to ground lightning is
occurring with these storms. If you can hear thunder, you are close
enough to be struck by lightning.

These storms may intensify. Monitor NOAA Weather Radio, local radio
and television stations for additional information and possible
warnings from the National Weather Service.

&&

This includes the following highways...
 Interstate 20 in South Carolina between mile markers 17 and 24.
 Interstate 520 in Georgia between mile markers 1 and 15.
 Interstate 520 in South Carolina between mile markers 16 and 22.

LAT...LON 3369 8164 3339 8229 3311 8199 3344 8136
TIME...MOT...LOC 2334Z 141DEG 19KT 3344 8156 3324 8205 

$$

NS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Jul 12, 7:34 PM EDT, 1 minute earlier.

Area forecast discussion, Jul 12, 7:34 PM EDT, 1 minute before
Area Forecast Discussion
National Weather Service Columbia SC
734 PM EDT Mon Jul 12 2021

.SYNOPSIS...
Typical summer time pattern will continue into next week with
the Bermuda High will ridging into the forecast area. Expect
scattered afternoon and evening thunderstorms each day along
with seasonal temperatures.

&&

.NEAR TERM /UNTIL 7 AM TUESDAY MORNING/...
Satellite and radar imagery show convective showers and a few
thunderstorms developing across the area with additional
development expected over the next couple hours. The potential
for severe thunderstorms remains low however wv satellite
imagery shows some dry air over the central and western Midlands
so gusty winds will be possible. As with summertime convection
coverage will diminish with sunset and all cells ending by
midnight. High temperatures this afternoon will be in the upper
80s to low 90s with overnight lows in the upper 60s to low 70s.

&&

.SHORT TERM /7 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/...
Upper low moving clockwise around the upper high offshore is
progged to move north through our region Tuesday, producing
scattered showers and thunderstorms per latest high resolution
model runs.

In the wake of this upper low moving to our NE, along with a
closed low and upper trough over the Midwest weakening and
shifting NE, the upper high offshore is expected to begin
building westward into our region Wed. This, along with
precipitable water (PW) values near climatological normals, is
expected to provide a seasonally normal chance of mainly diurnal
convection.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
Model ensemble means in good agreement in indicating upper high
to remain over the region Thu/Fri, with h5 heights slightly
above climatological normals, and PW values remaining near
climatological normals. NBM guidance indicating mainly chance
POPs, which appears reasonable. This synoptic pattern, combined
with a moist airmass, points to a diurnal pattern of scattered
showers and thunderstorms through at least Friday along with
near normal temperatures. Looking ahead to the weekend,
convection may be limited on Saturday as drier air and lower
PWATs move into the CWA. However, any reprieve appears to be
limited with increased chances of showers and thunderstorms
again on Sunday. Near normals temps expected.

&&

.AVIATION /23Z MONDAY THROUGH SATURDAY/...
Mainly VFR expected this evening and overnight, with scattered
convection. MVFR or IFR stratus expected for a few hours in the
morning.

Scattered showers and thunderstorms currently across the area
with satellite imagery showing developing cumulus across the
entire area. Over the next couple of hours expect decreasing
coverage in showers and thunderstorms but continued with VCTS
and VCSH due to somewhat low confidence in coverage at OGB, CAE,
and CUB. Went with a tempo from 23z through 01z at DNL and AGS
since the coverage is more widespread. Convection will
dissipate late this evening as an inversion develops and
instability decreases. Overnight a low level jet will be over
the area lowering the potential for fog however with plenty of
low level moisture expect stratus to form. Stratus looking more
likely across the coastal plain and eastern Midlands in the
morning. Included 1000 foot MVFR cigs for OGB since IFR is
possible there but still uncertain. Otherwise 1500 foot cigs at
the other terminals.

EXTENDED AVIATION OUTLOOK...Restrictions in diurnally driven
showers and thunderstorms possible each day. Early morning
stratus/fog possible.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
Hazardous weather outlook, Jul 12, 4:20 AM EDT, 15 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
420 AM EDT Mon Jul 12 2021

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-130830-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
420 AM EDT Mon Jul 12 2021

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 12, 5:54 PM EDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Columbia SC
554 PM EDT Mon Jul 12 2021

SCZ025-026-030-122230-
Aiken SC-Saluda SC-Edgefield SC-
554 PM EDT Mon Jul 12 2021

...Strong Thunderstorms Will Impact Portions of northwestern Aiken...
south central Saluda and east central Edgefield Counties Until 630 PM
EDT....

At 554 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Aiken Municipal Airport, or 9 miles north of
Aiken, moving north at 10 mph.

  HAZARD...gusty winds 40 to 50 mph, pea sized hail, excessive cloud
           to ground lightning and localized minor flooding.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely. All outdoor activities should cease. Move
           indoors immediately. Localized, minor flooding of low
           lying and poor drainage areas is also possible.

Some locations in the path of this storm include...
Johnston, Ridge Spring, Aiken Municipal Airport, Edgefield County
Airport, Monetta, Trenton, Ward, Strom Thurmond High School, Harmony
and Vaucluse.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is occurring with this storm, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.

Move indoors immediately.  Excessive cloud to ground lightning is
occurring with this storm. If you can hear thunder, you are close
enough to be struck by lightning.

This storm may intensify. Monitor NOAA Weather Radio, local radio and
television stations for additional information and possible warnings
from the National Weather Service.

&&

This includes Interstate 20 in South Carolina between mile markers 13
and 27.

LAT...LON 3364 8159 3360 8181 3383 8193 3388 8161
TIME...MOT...LOC 2154Z 168DEG 8KT 3370 8173
Special weather statement, Jul 12, 7:35 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
735 PM EDT Mon Jul 12 2021

GAZ064-065-077-SCZ030-035-130015-
Burke GA-Richmond GA-Columbia GA-Barnwell SC-Aiken SC-
735 PM EDT Mon Jul 12 2021

...Strong Thunderstorms Will Impact Portions of north central
Burke...Richmond...south central Columbia...north central Barnwell
and southwestern Aiken Counties Until 815 PM EDT....

At 734 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 7 miles east of New
Ellenton to near McBean, moving northwest at 20 mph.

  HAZARD...gusty winds 40 to 50 mph, pea sized hail and excessive
           cloud to ground lightning.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely. All outdoor activities should cease. Move
           indoors immediately.

Some locations in the path of these storms include...
Aiken, North Augusta, Grovetown, Aiken Mall, Fort Gordon, Augusta,
Clearwater, Belvedere, Hephzibah, Williston, New Ellenton, Jackson,
Glendale, South Augusta, Midtown, Summerville, Augusta Mall, Daniel
Field, Citizens Park and Augusta Regional Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move indoors immediately.  Excessive cloud to ground lightning is
occurring with these storms. If you can hear thunder, you are close
enough to be struck by lightning.

These storms may intensify. Monitor NOAA Weather Radio, local radio
and television stations for additional information and possible
warnings from the National Weather Service.

&&

This includes the following highways...
 Interstate 20 in South Carolina between mile markers 17 and 24.
 Interstate 520 in Georgia between mile markers 1 and 15.
 Interstate 520 in South Carolina between mile markers 16 and 22.

LAT...LON 3369 8164 3339 8229 3311 8199 3344 8136
TIME...MOT...LOC 2334Z 141DEG 19KT 3344 8156 3324 8205

NS

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 8:28 PM EDTSpecial Weather StatementCAESumter32 min
Jul 12, 5:54 PM EDTSpecial Weather StatementCAEEdgefield36 min
Jul 12, 7:58 PM EDTSpecial Weather StatementCAELexington47 min

Nearby

Special Weather Statements in South Carolina, 2021Special Weather Statements in Georgia, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.